Funnel Cloud, Benton
- When
- July 7, 6:40 PM EST
- Where
- Benton County, Fowler
- Reported by
- Emergency Manager
- Coordinates
- 40.620, -87.320
Benton County Emergency Manager relayed reports of funnel clouds, near and south of Boswell and south of Fowler.
During the late afternoon of Thursday, July 7th, scattered storms developed across northern Illinois and slowly moved east-northeast. In addition, there were a handful of funnel cloud reports from the storms due to large scale rotation in the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
During the late afternoon of Thursday, July 7th, scattered storms developed across northern Illinois and slowly moved east-northeast. In addition, there were a handful of funnel cloud reports from the storms due to large scale rotation in the atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 7, 6:39 PM EST, 1 minute earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
639 PM CDT THU JUL 7 2016
.MESOSCALE DISCUSSION...
630 PM CDT...
MCV generated from earlier this evening has led to an uptick in
shower activity, but in light of the slow storm motion and very
high precipitable water values, these showers with isolated
thunder have been extremely efficient rainfall producers. Urban
and small stream flooding has been reported in western dupage and
eastern kane county, and also along the I-90 corridor from Elk
Grove Village southeast to the north side of Chicago. Expect that
this latter corridor will be in for a few more hours of moderate
to heavy rainfall. Caution is urged when driving this evening if
encountering water on the roads as well as in city of Chicago
viaducts.
Meanwhile the storms to the south of the metro area and extending
into east Central Illinois and the I-65 corridor of Northwest
Indiana are in a more favorable storm environment. Storm cores and
echo tops earlier this afternoon were less impresssive, but as
these storms continue to move into a more favorable thermodynamic
environment, these storms may congeal into a more organized line
of storms capable of severe wind gusts. Lightning with this area
of storms has not been widespread but does continue to occur.
KMD
&&
.SHORT TERM...
330 PM CDT
Through Rest of Tonight...
In the wake of this weak upper disturbance, short wave ridging
with subtle height rises will move across the area during the mid
evening through early overnight. Light and variable winds will
occur under a weak pressure gradient and would be a little
concerned for fog if we had had some rain with the high dew
points, but do not see much of a threat for that right now.
Convection developing along the SD/NE/IA borders should continue
to thrive into early to mid evening as the primary upper jet and
associated trough scoot eastward from the Upper Plains. The
orientation of the jet and shear vectors would favor organization
and its possible a compact MCS does develop. However, further east
the low-level jet speeds are not forecast to be impressive at all
/less than 20 kt/ and a long-lived well-defined MCS is quite
unlikely. Some convective clusters may reach the CWA late tonight,
but not looking that supportive for severe weather with more of a
marginal risk than earlier. Have adjusted chances of storms
accordingly in the forecast.
MTF
&&
.LONG TERM...
317 PM CDT
Friday through Thursday...
The upper level low and sfc low shift east over the lake Friday
along with the low's cold front. Thinking the cold front passage
will be dry with winds becoming west. Expecting clouds to clear
which will allow us to mix and winds to gust to 25-30 MPH. With the
ample sunshine, raised max temps into the mid 80s to around 90. MOS
guidance supports the jump as does local climate studies based on
925 mb temps. Did not go as warm as the local guidance would
suggest as I don't think we will be able to warm that much.
A cold front surges south down the lake Friday night with winds
becoming north and cooler temps aloft following it. Issued a beach
hazards statement for the IN beaches Friday evening through Saturday
evening. Onshore winds and high waves will likely cause dangerous
swimming conditions. Have less confidence in rip currents at the IL
beaches since waves will be a bit smaller and winds will not be
onshore.
High temps Saturday will be in the upper 70s away from the lake.
Onshore flow will result in highs in the mid 70s along the lake.
High pressure settles in behind the cold front and slowly shifts
east through Monday night. Therefore, we are looking at dry
conditions through Monday. Temps warm through Tuesday with highs
back in the upper 80s.
The next chance of rain arrives with an upper level vort streamer
Monday night into Tuesday. Some guidance members have the precip
weakening as it approaches so kept PoPs in the chance range. Another
vort streamer/shortwave trough shift through the region Wednesday
leading to another chance of showers and storms. Heat and humidity
continue mid week as well with heat indices potentially in the mid
to upper 90s. However, storms could certainly throw a wrench in the
warmer temps like they did today and lead to cooler than forecast
conditions.
JEE
&&
.AVIATION...
For the 18Z TAFs...
The concerns with the Chicago area airports are:
- Potential for scattered storms from mid-afternoon through early
evening, and then a chance of storms the remainder of the night.
- South-southeast winds potentially becoming more easterly,
although speeds likely to remain primarily below 10 kt.
- Possibility of temporary MVFR cigs.
A decaying area of showers is moving across northern Illinois
early this afternoon and should continue to fade but may bring
brief light rain to the airports prior to 19Z-20Z. There is an
upper disturbance associated with these showers drifting over the
region that could help spark scattered storms during the
afternoon. The confidence on this is low-medium, and coverage may
only be isolated across northern Illinois. Any storms will have
the ability to influence the winds.
On the topic of winds, confidence is low on specific direction
after 21Z. Believe the wind direction will be 120 to 170 degrees
ahead of that time due to the influence of multiple low pressure
centers in southern Wisconsin and along the IA/IL border.
Confidence is a tad higher that speeds will remain less than 10 kt
most of if not the entire afternoon.
If scattered storms can develop this afternoon they may linger
into the early to mid evening before departing east or weakening.
Larger storms are expected to develop across the IA/MN border
region this evening and progress east-southeast. This could become
an organized area of storms although a gradual weakening is
possible.
Friday will see gusty westerly winds develop behind the low. Any
morning clouds should lift and scatter by afternoon.
MTF
&&
.MARINE...
317 PM CDT
Headlines: Issued a small craft for the IN nearshore waters for
Friday evening into Saturday evening. Decided to not issue a SCY for
the IL waters due to marginal conditions.
A surface low is over southern Minnesota with its warm front over
the far southern end of the lake. The low will move over the lake
tonight into Friday and then continue east. Winds will be south to
southeast south of the front and east north of the front.
Winds become west behind the low Friday but expecting speeds to stay
less than 25 kt. A cold front surges down the lake Friday night,
and winds veer to northwest/north to 30 KT. High pressure follows
the front Saturday with winds decreasing and becoming variable
Sunday. The high shifts east through Monday night with south to
southeast winds Sunday night/Monday morning through mid next week. A
large low is progged to travel over southern Canada mid to late next
week with winds becoming southwest.
JEE
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...Beach Hazards Statement...INZ001-INZ002...10 PM Friday TO 10 PM
Saturday.
LM...Small Craft Advisory...LMZ743-LMZ744-LMZ745...10 PM Friday TO 10
PM Saturday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT THU JUL 7 2016
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
082100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT THU JUL 7 2016 /500 PM EDT THU JUL 7 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
LIMITED THUNDERSTORM RISK...WITH AN ASSOCIATED:
LIMITED THUNDERSTORM WIND DAMAGE RISK.
LIMITED HAIL RISK.
LIMITED FLOODING RISK.
DISCUSSION:
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST ILLINOIS
AND NORTHWEST INDIANA THROUGH EARLY THIS EVENING. THESE COULD
BRIEFLY BE STRONG TO SEVERE WITH GUSTY WINDS AND BRIEF HEAVY
RAINFALL.
THE CHANCE FOR THUNDERSTORMS REMAINS SMALL DURING THE LATER
EVENING INTO EARLY OVERNIGHT BEFORE A CHANCE AGAIN LATE TONIGHT.
THE SEVERE WEATHER POTENTIAL FOR OVERNIGHT HAS DIMINISHED
ALTHOUGH A CHANCE WILL EXIST IF THE STORMS CAN REMAIN ORGANIZED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...
LIMITED MORNING THUNDERSTORM RISK.
HIGH SWIM RISK FOR NORTHWEST INDIANA LAKE MICHIGAN BEACHES.
SATURDAY...
HIGH SWIM RISK FOR NORTHWEST INDIANA LAKE MICHIGAN BEACHES.
TUESDAY...
LIMITED THUNDERSTORM RISK.
WEDNESDAY...
LIMITED THUNDERSTORM RISK.
LIMITED EXCESSIVE HEAT RISK.
DISCUSSION:
THUNDERSTORMS WILL EXIT THE AREA EARLY FRIDAY MORNING AS A
WEAK COLD FRONT MOVES THROUGH THE AREA.
A PERIOD OF GUSTY NORTHERLY WINDS WILL PRODUCE HIGH WAVES AND
CREATE A HIGH SWIM RISK FOR LAKE MICHIGAN BEACHES SATURDAY INTO
SUNDAY.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
GENERAL STORM MOTION OF THE DAY:
NORTHEAST AT 25 MPH THROUGH THIS EVENING AND EAST AT 35 MPH
OVERNIGHT.
&&
LMZ740>745-082100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
400 PM CDT THU JUL 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON WITH
POSSIBLY ANOTHER ROUND OF THUNDERSTORMS LATE TONIGHT. SOME
THUNDERSTORMS MAY HAVE WIND GUSTS IN EXCESS OF 30 KNOTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WIND AND WAVES HAZARDOUS TO SMALL CRAFT WILL OCCUR LATE
FRIDAY NIGHT THROUGH SATURDAY NIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-082100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
400 PM CDT THU JUL 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE. SOME THUNDERSTORMS MAY HAVE
WIND GUSTS IN EXCESS OF 30 KNOTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHERN PARTS OF THE
LAKE FRIDAY AND FRIDAY EVENING.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AND
WEDNESDAY.
&&
MTF
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 449 PM CDT THU JUL 7 2016 ILZ011>014-019>023-032-033-039-080000- DE KALB-KANE-DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE- LIVINGSTON-IROQUOIS-FORD- INCLUDING THE CITIES OF...DEKALB...AURORA...ELGIN...WHEATON... CHICAGO...OTTAWA...OSWEGO...MORRIS...JOLIET...KANKAKEE... PONTIAC...WATSEKA...PAXTON 449 PM CDT THU JUL 7 2016 ...FUNNEL CLOUDS POSSIBLE THROUGH EARLY EVENING... ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF ISOLATED FUNNEL CLOUDS...ASSOCIATED WITH THE SHOWER ACTIVITY OVER PARTS OF NORTHERN ILLINOIS. THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING. THESE FUNNEL CLOUDS RARELY TOUCH THE GROUND AND TYPICALLY DO NOT POSE ANY SORT OF HAZARD. THE ATMOSPHERIC CONDITIONS THESE FUNNELS ARE DEVELOPING IN DO NOT SUPPORT STRONG...DAMAGING TORNADOES. HOWEVER...ON EXTREMELY RARE OCCASSIONS THESE FUNNELS CAN BRIEFLY TOUCH THE GROUND AND PRODUCE VERY MINIMAL...IF ANY DAMAGE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. RC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
508 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HEAVY RAIN MORRIS 41.37N 88.43W
07/07/2016 M1.02 INCH GRUNDY IL AWOS
RAIN FELL IN ABOUT 30 MINUTES.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
531 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FUNNEL CLOUD S PLANO 41.66N 88.53W
07/07/2016 KENDALL IL TRAINED SPOTTER
FUNNEL CLOUD LASTED A FEW MINUTES AND EXTENDED ABOUT HALF
WAY TO THE GROUND.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
607 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM FLOOD BATAVIA 41.85N 88.30W
07/07/2016 KANE IL TRAINED SPOTTER
STREET FLOODING AT KIRK ROAD AND WILSON. WATER UP TO TOPS
OF TIRES IN A FEW SPOTS ON TURNING LANES.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
626 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM FLOOD ELK GROVE VILLAGE 42.01N 87.99W
07/07/2016 COOK IL TRAINED SPOTTER
UP TO 3 INCHES OF WATER IN SOME PARKING LOTS AND POOR
DRAINAGE AREAS ON ROADWAYS.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
637 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD 5 NNW CHICAGO 41.94N 87.68W
07/07/2016 COOK IL TRAINED SPOTTER
ABOUT A FOOT OF WATER ON SOME STREETS NEAR DAMEN AVE AND
MELROSE ST.
&&
BMDThe Chicago radar (KLOT), 127 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
1 funnel cloud. Local standard time, as filed.
Benton County Emergency Manager relayed reports of funnel clouds, near and south of Boswell and south of Fowler.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649393.